• Previous Article
    Electrical-thermal analytical modeling of monopolar RF thermal ablation of biological tissues: determining the circumstances under which tissue temperature reaches a steady state
  • MBE Home
  • This Issue
  • Next Article
    Seasonality and the effectiveness of mass vaccination
2016, 13(2): 261-279. doi: 10.3934/mbe.2015002

Structured populations with diffusion and Feller conditions

1. 

Faculty of Applied Physics and Mathematics, Gdańsk University of Technology, Gabriela Narutowicza 11/12, 80-233 Gdańsk, Poland

2. 

Institute of Mathematics, University of Gdańsk, Wita Stwosza 57, 80-952 Gdańsk, Poland

Received  February 2015 Revised  September 2015 Published  November 2015

We prove a weak maximum principle for structured population models with dynamic boundary conditions. We establish existence and positivity of solutions of these models and investigate the asymptotic behaviour of solutions. In particular, we analyse so called size profile.
Citation: Agnieszka Bartłomiejczyk, Henryk Leszczyński. Structured populations with diffusion and Feller conditions. Mathematical Biosciences & Engineering, 2016, 13 (2) : 261-279. doi: 10.3934/mbe.2015002
References:
[1]

D. E. Apushkinskaya and N. I. Nazarov, A survey of results on nonlinear Wentzell problems,, Appl. Math., 45 (2000), 69.  doi: 10.1023/A:1022288717033.  Google Scholar

[2]

J. Banasiak and M. Lachowicz, Methods of Small Parameter in Mathematical Biology,, Birkhauser, (2014).  doi: 10.1007/978-3-319-05140-6.  Google Scholar

[3]

A. Bartłomiejczyk and H. Leszczyński, Method of lines for physiologically structured models with diffusion,, Appl. Numer. Math., 94 (2015), 140.  doi: 10.1016/j.apnum.2015.03.006.  Google Scholar

[4]

A. Bartłomiejczyk and H. Leszczyński, Comparison principles for parabolic differential-functional initial-value problems,, Nonlinear. Anal., 57 (2004), 63.  doi: 10.1016/j.na.2003.11.005.  Google Scholar

[5]

A. Bobrowski and K. Morawska, From a PDE model to an ODE model of dynamics of synaptic depression,, Disc. Cont. Dyn. Sys. Series B, 17 (2012), 2313.  doi: 10.3934/dcdsb.2012.17.2313.  Google Scholar

[6]

A. Calsina and J. Z. Farkas, Steady states in a structured epidemic model with Wentzell boundary condition,, J. Evol. Equat., 12 (2012), 495.  doi: 10.1007/s00028-012-0142-6.  Google Scholar

[7]

J. M. Cushing, An Introduction to Structured Population Dynamics,, SIAM, (1998).  doi: 10.1137/1.9781611970005.  Google Scholar

[8]

K.-J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations,, Springer, (2000).   Google Scholar

[9]

J. Z. Farkas and T. Hagen, Stability and regularity results for a size-structured population model,, J. Math. Anal. App., 328 (2007), 119.  doi: 10.1016/j.jmaa.2006.05.032.  Google Scholar

[10]

J. Z. Farkas and P. Hinow, Physiologically structured populations with diffusion and dynamic boundary conditions,, Math. Biosci. Eng., 8 (2011), 503.  doi: 10.3934/mbe.2011.8.503.  Google Scholar

[11]

W. Feller, Diffusion processes in one dimension,, Trans. Amer. Math. Soc., 77 (1954), 1.  doi: 10.1090/S0002-9947-1954-0063607-6.  Google Scholar

[12]

A. Friedman, Partial Differential Equations of Parabolic Type,, Prentice-Hall, (1964).   Google Scholar

[13]

M. E. Gurtin and R. C. MacCamy, Diffusion models for age-structured populations,, Math. Biosc., 54 (1981), 49.  doi: 10.1016/0025-5564(81)90075-4.  Google Scholar

[14]

K. P. Hadeler, Structured populations with diffusion in state space,, Math. Biosci. Eng., 7 (2010), 37.  doi: 10.3934/mbe.2010.7.37.  Google Scholar

[15]

N. Kato, A general model of size-dependent population dynamics with nonlinear growth rate,, J. Math. Anal. Appl., 297 (2004), 234.  doi: 10.1016/j.jmaa.2004.05.004.  Google Scholar

[16]

T. A. Kwembe and Z. Zhang, A semilinear equation with generalized Wentzell boundary condition,, Non. Anal., 73 (2010), 3162.  doi: 10.1016/j.na.2010.06.068.  Google Scholar

[17]

O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Uraltseva, Linear and Quasi-linear Equations of Parabolic Type, (in Russian),, Nauka, (1967).   Google Scholar

[18]

P. Magal and S. Ruan, Structured Population Models in Biology and Epidemiology,, Lecture Notes in Mathematics, (2008).  doi: 10.1007/978-3-540-78273-5.  Google Scholar

[19]

J. A. J. Metz and O. Diekmann, The Dynamics of Physiologically Structured Populations,, Lect. Notes in Biomath. Vol. 68, (1986).  doi: 10.1007/978-3-662-13159-6.  Google Scholar

[20]

B. Perthame, Transport Equations in Biology,, Frontiers in Mathematics series, (2007).   Google Scholar

[21]

S. L. Tucker and S. O. Zimmermann, A nonlinear model of population dynamics containing an arbitrary number of continuous structure variables,, SIAM J. Appl. Math., 48 (1988), 549.  doi: 10.1137/0148032.  Google Scholar

[22]

R. Waldstatter, K. P. Hadeler and G. Greiner, A Lotka-McKendrick model for a population structured by the level of parasitic infection,, SIAM J. Math. Anal., 19 (1988), 1108.  doi: 10.1137/0519075.  Google Scholar

[23]

W. Walter, Ordinary Differential Equations,, Springer-Verlag, (1998).  doi: 10.1007/978-1-4612-0601-9.  Google Scholar

[24]

A. D. Wentzell, On boundary conditions for multi-dimensional diffusion processes,, Theory Probab. Appl., 4 (1959), 164.  doi: 10.1137/1104014.  Google Scholar

show all references

References:
[1]

D. E. Apushkinskaya and N. I. Nazarov, A survey of results on nonlinear Wentzell problems,, Appl. Math., 45 (2000), 69.  doi: 10.1023/A:1022288717033.  Google Scholar

[2]

J. Banasiak and M. Lachowicz, Methods of Small Parameter in Mathematical Biology,, Birkhauser, (2014).  doi: 10.1007/978-3-319-05140-6.  Google Scholar

[3]

A. Bartłomiejczyk and H. Leszczyński, Method of lines for physiologically structured models with diffusion,, Appl. Numer. Math., 94 (2015), 140.  doi: 10.1016/j.apnum.2015.03.006.  Google Scholar

[4]

A. Bartłomiejczyk and H. Leszczyński, Comparison principles for parabolic differential-functional initial-value problems,, Nonlinear. Anal., 57 (2004), 63.  doi: 10.1016/j.na.2003.11.005.  Google Scholar

[5]

A. Bobrowski and K. Morawska, From a PDE model to an ODE model of dynamics of synaptic depression,, Disc. Cont. Dyn. Sys. Series B, 17 (2012), 2313.  doi: 10.3934/dcdsb.2012.17.2313.  Google Scholar

[6]

A. Calsina and J. Z. Farkas, Steady states in a structured epidemic model with Wentzell boundary condition,, J. Evol. Equat., 12 (2012), 495.  doi: 10.1007/s00028-012-0142-6.  Google Scholar

[7]

J. M. Cushing, An Introduction to Structured Population Dynamics,, SIAM, (1998).  doi: 10.1137/1.9781611970005.  Google Scholar

[8]

K.-J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations,, Springer, (2000).   Google Scholar

[9]

J. Z. Farkas and T. Hagen, Stability and regularity results for a size-structured population model,, J. Math. Anal. App., 328 (2007), 119.  doi: 10.1016/j.jmaa.2006.05.032.  Google Scholar

[10]

J. Z. Farkas and P. Hinow, Physiologically structured populations with diffusion and dynamic boundary conditions,, Math. Biosci. Eng., 8 (2011), 503.  doi: 10.3934/mbe.2011.8.503.  Google Scholar

[11]

W. Feller, Diffusion processes in one dimension,, Trans. Amer. Math. Soc., 77 (1954), 1.  doi: 10.1090/S0002-9947-1954-0063607-6.  Google Scholar

[12]

A. Friedman, Partial Differential Equations of Parabolic Type,, Prentice-Hall, (1964).   Google Scholar

[13]

M. E. Gurtin and R. C. MacCamy, Diffusion models for age-structured populations,, Math. Biosc., 54 (1981), 49.  doi: 10.1016/0025-5564(81)90075-4.  Google Scholar

[14]

K. P. Hadeler, Structured populations with diffusion in state space,, Math. Biosci. Eng., 7 (2010), 37.  doi: 10.3934/mbe.2010.7.37.  Google Scholar

[15]

N. Kato, A general model of size-dependent population dynamics with nonlinear growth rate,, J. Math. Anal. Appl., 297 (2004), 234.  doi: 10.1016/j.jmaa.2004.05.004.  Google Scholar

[16]

T. A. Kwembe and Z. Zhang, A semilinear equation with generalized Wentzell boundary condition,, Non. Anal., 73 (2010), 3162.  doi: 10.1016/j.na.2010.06.068.  Google Scholar

[17]

O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Uraltseva, Linear and Quasi-linear Equations of Parabolic Type, (in Russian),, Nauka, (1967).   Google Scholar

[18]

P. Magal and S. Ruan, Structured Population Models in Biology and Epidemiology,, Lecture Notes in Mathematics, (2008).  doi: 10.1007/978-3-540-78273-5.  Google Scholar

[19]

J. A. J. Metz and O. Diekmann, The Dynamics of Physiologically Structured Populations,, Lect. Notes in Biomath. Vol. 68, (1986).  doi: 10.1007/978-3-662-13159-6.  Google Scholar

[20]

B. Perthame, Transport Equations in Biology,, Frontiers in Mathematics series, (2007).   Google Scholar

[21]

S. L. Tucker and S. O. Zimmermann, A nonlinear model of population dynamics containing an arbitrary number of continuous structure variables,, SIAM J. Appl. Math., 48 (1988), 549.  doi: 10.1137/0148032.  Google Scholar

[22]

R. Waldstatter, K. P. Hadeler and G. Greiner, A Lotka-McKendrick model for a population structured by the level of parasitic infection,, SIAM J. Math. Anal., 19 (1988), 1108.  doi: 10.1137/0519075.  Google Scholar

[23]

W. Walter, Ordinary Differential Equations,, Springer-Verlag, (1998).  doi: 10.1007/978-1-4612-0601-9.  Google Scholar

[24]

A. D. Wentzell, On boundary conditions for multi-dimensional diffusion processes,, Theory Probab. Appl., 4 (1959), 164.  doi: 10.1137/1104014.  Google Scholar

[1]

Xianlong Fu, Dongmei Zhu. Stability analysis for a size-structured juvenile-adult population model. Discrete & Continuous Dynamical Systems - B, 2014, 19 (2) : 391-417. doi: 10.3934/dcdsb.2014.19.391

[2]

József Z. Farkas, Thomas Hagen. Asymptotic analysis of a size-structured cannibalism model with infinite dimensional environmental feedback. Communications on Pure & Applied Analysis, 2009, 8 (6) : 1825-1839. doi: 10.3934/cpaa.2009.8.1825

[3]

Dongxue Yan, Xianlong Fu. Asymptotic analysis of a spatially and size-structured population model with delayed birth process. Communications on Pure & Applied Analysis, 2016, 15 (2) : 637-655. doi: 10.3934/cpaa.2016.15.637

[4]

Dongxue Yan, Yu Cao, Xianlong Fu. Asymptotic analysis of a size-structured cannibalism population model with delayed birth process. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1975-1998. doi: 10.3934/dcdsb.2016032

[5]

H. L. Smith, X. Q. Zhao. Competitive exclusion in a discrete-time, size-structured chemostat model. Discrete & Continuous Dynamical Systems - B, 2001, 1 (2) : 183-191. doi: 10.3934/dcdsb.2001.1.183

[6]

Dongxue Yan, Xianlong Fu. Asymptotic behavior of a hierarchical size-structured population model. Evolution Equations & Control Theory, 2018, 7 (2) : 293-316. doi: 10.3934/eect.2018015

[7]

Xianlong Fu, Dongmei Zhu. Stability results for a size-structured population model with delayed birth process. Discrete & Continuous Dynamical Systems - B, 2013, 18 (1) : 109-131. doi: 10.3934/dcdsb.2013.18.109

[8]

Jixun Chu, Pierre Magal. Hopf bifurcation for a size-structured model with resting phase. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 4891-4921. doi: 10.3934/dcds.2013.33.4891

[9]

Keng Deng, Yixiang Wu. Extinction and uniform strong persistence of a size-structured population model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 831-840. doi: 10.3934/dcdsb.2017041

[10]

Qihua Huang, Hao Wang. A toxin-mediated size-structured population model: Finite difference approximation and well-posedness. Mathematical Biosciences & Engineering, 2016, 13 (4) : 697-722. doi: 10.3934/mbe.2016015

[11]

Azmy S. Ackleh, Vinodh K. Chellamuthu, Kazufumi Ito. Finite difference approximations for measure-valued solutions of a hierarchically size-structured population model. Mathematical Biosciences & Engineering, 2015, 12 (2) : 233-258. doi: 10.3934/mbe.2015.12.233

[12]

Dan Zhang, Xiaochun Cai, Lin Wang. Complex dynamics in a discrete-time size-structured chemostat model with inhibitory kinetics. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3439-3451. doi: 10.3934/dcdsb.2018327

[13]

Blaise Faugeras, Olivier Maury. An advection-diffusion-reaction size-structured fish population dynamics model combined with a statistical parameter estimation procedure: Application to the Indian Ocean skipjack tuna fishery. Mathematical Biosciences & Engineering, 2005, 2 (4) : 719-741. doi: 10.3934/mbe.2005.2.719

[14]

Keith E. Howard. A size structured model of cell dwarfism. Discrete & Continuous Dynamical Systems - B, 2001, 1 (4) : 471-484. doi: 10.3934/dcdsb.2001.1.471

[15]

Azmy S. Ackleh, H.T. Banks, Keng Deng, Shuhua Hu. Parameter Estimation in a Coupled System of Nonlinear Size-Structured Populations. Mathematical Biosciences & Engineering, 2005, 2 (2) : 289-315. doi: 10.3934/mbe.2005.2.289

[16]

L. M. Abia, O. Angulo, J.C. López-Marcos. Size-structured population dynamics models and their numerical solutions. Discrete & Continuous Dynamical Systems - B, 2004, 4 (4) : 1203-1222. doi: 10.3934/dcdsb.2004.4.1203

[17]

József Z. Farkas, Thomas Hagen. Asymptotic behavior of size-structured populations via juvenile-adult interaction. Discrete & Continuous Dynamical Systems - B, 2008, 9 (2) : 249-266. doi: 10.3934/dcdsb.2008.9.249

[18]

Jacek Banasiak, Wilson Lamb. Coagulation, fragmentation and growth processes in a size structured population. Discrete & Continuous Dynamical Systems - B, 2009, 11 (3) : 563-585. doi: 10.3934/dcdsb.2009.11.563

[19]

Ondrej Budáč, Michael Herrmann, Barbara Niethammer, Andrej Spielmann. On a model for mass aggregation with maximal size. Kinetic & Related Models, 2011, 4 (2) : 427-439. doi: 10.3934/krm.2011.4.427

[20]

Hongjie Dong, Dong Li. On a generalized maximum principle for a transport-diffusion model with $\log$-modulated fractional dissipation. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3437-3454. doi: 10.3934/dcds.2014.34.3437

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (15)
  • HTML views (0)
  • Cited by (0)

[Back to Top]